Follow
Share

In 2015 my mother (who is now 93) was put on three blood pressure meds: Atenolol, Losartan, and Amlodipine. (At least that is what the doctors told me they were.) I've watched a gradual decline in her short term memory. It reached the point where a few weeks ago, I could tell her a dozen times what day is (in quick succession), and she would not remember the day. Of late, she has also been sleeping an inordinate amount of time - like 20 hours a day. Her longer term memory was great, and showed no decline. I started asking her doctors if one of her meds could be causing that. They pooh poohed the idea.


Her primary care physician, diagnosed "early Alzheimer's." I suspected the atenolol, and learned online that it CAN cause memory issues. Her BP was already on the low side (105 /45), so I called her cardiologist's office. He was out. I asked the PA if I could stop the 50mG dose. She said I should first try cutting the dose in half. The results were impressive. MUCH improved memory, alertness, etc., and the BP was still quite low. So I waited a few days and then took the remaining 25 mg away from her. I was amazed. Excellent memory, alertness, etc. BP was 122/61 and heart rate 100 BPM. I was concerned to see that the heart rate went up 15 bpm, but my sister thought it was probably ok.


Thursday night my mother collapsed on the stairwell. I called 9/11 and they took her to the emergency room where they announced that my mother had had a heart attack. They said her heart had gone into arrhythmia -as high as 156 BPM and very erratic. They had to use the paddles on her twice to get her rhythm restored. She was transferred to a regional hospital in the hopes that they could install stents to open up her coronary arteries. But they determined that she has too much calcium buildup for stents and her kidney problems and age would make open heart surgery too dangerous. They now intend to release her to me, and use meds (including another beta blocker) to keep her going. The prognosis is not good. Word is she has about a 50% chance of living another six months.


Did I cause the arrhythmia and heart attack by pulling her off the Atenolol? If they had told me it was necessary for her heart rhythm, I would never have done it.

Jimbosticks, you are clearly a loving, conscientious son. I am so glad your mother lived to a very old age, most of it in fairly good health.

You are also giving yourself way more credit than is reasonable for powers you don't have. Did you kill your mother? Certainly not! You simply didn't have the power of life and death over her. You did your best to give your mother quality life toward the end. That was the best you could do.

You deserve to happy memories of your mother in the forefront. It is still very early in your mourning. If this worry about the cause of her death stays with you and interferes with the normal mourning process, consider getting some counseling.
Helpful Answer (2)
Reply to jeannegibbs
Report
cwillie Oct 11, 2018
Uhm, Jimbo says his/her mother is still with us but not expected to live another 6 months (although I do agree with everything else you've said)
(0)
Report
See 1 more reply
My mom has a long history of heart attack, atrial flutter and TIA so when her palliative doctor began decreasing all her blood thinners and BP meds I was incredibly fearful that she would be dead within months. That was 5 years ago, and unbeknownst to me the nursing home doctor eliminated the final beta blocker over a year ago. I'm sharing that to let you know that cause and effect are not as clear as you might think.
Helpful Answer (1)
Reply to cwillie
Report

Jim, you did the best you could with the information you had. Death is always miserable, but three weeks is not slow by most people's standards. Doctors don't always get things right either, and there are many times when my husband and I decide things for ourselves.

People find so many things to blame themselves for about death. Some people really suffer because 'I'd just gone out of the room, I wasn't there when she passed'. There are many worse ways to go than you are describing, and many lives cut much shorter. Look after yourself - that's what your much loved mother would want for you,
Helpful Answer (0)
Reply to MargaretMcKen
Report

I’m sorry for your loss Jimbosticks. I am sure you took great care of your
mother.

That said, it is important to work with the health care team. It is not optimal to titrate or discontinue any prescribed medication without discussion with the PCP or cardiologist. There are many medications that need to be weaned down gradually in the dose before discontinuing them. Beta blockers are one of those.

“If they had told me it was necessary for her heart rhythm, I would never have done it.”

^^^”They” never assumed you would take it upon yourself to change or withhold the Med.

At 93 yrs old, God Bless your mom for living a full life & you for taking care of her.

But...as a RN I feel it needs to be said that before changing or holding a dose of prescribed medication a discussion with the person’s physician is in order.
Helpful Answer (1)
Reply to Shane1124
Report

Beta blocker
It can treat high blood pressure and chest pain (angina). It can also reduce the risk of death after a heart attack.

Your Mom was 93. I feel her symptoms were from heart failure. Her memory problems could be caused by not enough blood and oxygen going to the brain. Blood pressure meds had nothing to do with it.
Helpful Answer (2)
Reply to JoAnn29
Report

Thanks. I'm her son. I've lived wth her since my father died.
Helpful Answer (0)
Reply to Jimbosticks
Report

She is 93 and the calcium build up were a long time coming. Is she also in heart failure? Again, you did nothing wrong. For your piece of mind, I suggest you go with her when she sees the cardiologist to ask these questions that worry you.
FYI, my mom's BP was running a little lower and her PCP cut one of her meds in half but this is in an effort to reduce the risk of ongoing renal failure. My mom is older.
Helpful Answer (1)
Reply to MACinCT
Report
Jimbosticks Sep 2, 2018
Thank you. The cardiologist at the hospital said it probably had nothing to do with the atenolol, but I'm not so sure. I don't know why they didn't warn me.
(0)
Report
No, you did not cause this. You did the right thing. You suspected a med may be causing the memory issues. You called her doctor to ask about decreasing that med. The doctor thought that the decrease was ok. People can have heart attacks at any time. Was it the decrease in the med? I wouldn't think so and the doctor would not have decreased the med if he thought it would cause a heart attack.

I know this is hard. But, you did everything right. Don't blame yourself.
Helpful Answer (3)
Reply to gladimhere
Report
Jimbosticks Sep 2, 2018
Thanks.
(1)
Report
Hi, Jimbosticks. I don't know anything about the meds and all that, but what is very obvious from your post is your deep care and love for your mother. She is lucky to have such a loving daughter! Best wishes to you both.
Helpful Answer (2)
Reply to SnoopyLove
Report
Jimbosticks Oct 9, 2018
My mother died on September 18. The initial attack she had caused irreperable damage to her heart. She had at least six V-tach events over the next three weeks and died a slow miserable death. My dear sweet mother never deserved that. I was trusted with her care and I botched it. Never should have taken her off that med.
(0)
Report
See 1 more reply